Rip Current, Eastern Monmouth
- When
- September 2, 8:00 AM EST to 4:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Injuries
- 6 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Rip currents caused numerous water rescues along Monmouth County beaches on September 2nd. Nearly forty people were rescued from rip currents in Bradley Beach and Belmar.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Rip currents caused numerous water rescues along Monmouth County beaches on September 2nd. Nearly forty people were rescued from rip currents in Bradley Beach and Belmar. In Bradley Beach, nine people, including six children between the ages of ten and sixteen, were rescued near the LaRaine Avenue Beach. Six people were hospitalized, treated and released.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 3:02 AM EST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 402 AM EDT TUE SEP 2 2008 .SYNOPSIS... HIGH PRESSURE WILL REMAIN TO OUR WEST AS LOW PRESSURE OFF THE NORTHERN NEW ENGLAND COAST RETROGRADES TO A POSITION WELL OFF LONG ISLAND BY WEDNESDAY. THE LOW WILL THEN LIFT NORTHEAST, AND A FRONTAL BOUNDARY IS FORECAST TO APPROACH THE AREA WEDNESDAY NIGHT INTO THURSDAY. THE BOUNDARY IS EXPECTED TO STALL TO THE NORTHWEST, AND THEN WHATEVER REMAINS OF HURRICANE HANNA IS EXPECTED TO MOVE UP OVER THE NORTHEASTERN STATES BY AROUND SATURDAY. HIGH PRESSURE IS FORECAST TO RETURN FOR SUNDAY, WITH A COLD FRONT FROM THE NORTHWEST SLATED TO ARRIVE ON MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ANOTHER DAY OF FEW IF ANY CLOUDS EXPECTED AS FORECAST SOUNDINGS ARE QUITE DRY AND CONVECTIVE TEMPERATURES SEEM OUT OF REACH. WINDS ARE EXPECTED TO START AS RATHER LIGHT THIS MORNING WITH SOME INCREASE DUE TO MIXING LATER IN THE DAY. CONTINUITY, H8 TEMPS AND STAT GUIDANCE /KEEPING IN MIND THAT THE MAV MAX TEMPS HAVE BEEN RUNNING HIGH FOR A WHILE AND HOPING THAT THE CHANGE IN SEASONAL EQUATIONS HAS NOT PUT THAT TENDENCY TO REST/ SUPPORT THE MAX TEMP FORECAST. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... THERE STILL DO NOT APPEAR TO BE ANY SIGNIFICANT SYSTEMS IN THE NEAR TERM. THE MAIN FRONTOGENESIS ASSOCIATED WITH THE FRONT TRYING TO MOVE IN FROM THE NORTHWEST APPEARS TO REMAIN TO OUR NORTHWEST, AND THE WESTERN ATLANTIC LOW SEEMS TO HANG FAR ENOUGH OUT TO SEA TO CONTINUE TO FORECAST NO MORE THAN SOME CLOUDS, BUT NOT A LOT, FROM IT. FOR TONIGHT, WE DID ALLOW FOR SOME RADIATING TO OCCUR EVEN THOUGH DEW POINTS SHOULD BEGIN TO RISE A BIT AND A FEW CLOUDS ARE POSSIBLE, ESPECIALLY EAST. AFTER THAT, ON THIS FIRST DAY BACK, SAW NO REASON TO MAKE SIGNIFICANT CHANGES THROUGH THURSDAY. TEMPERATURES DO LOOK TO BE ABOVE NORMAL IN THE PERIOD. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... WE CONTINUE TO WATCH HOW THE MODELS ARE HANDLING WHAT SHOULD BE THE REMAINS OF HANNA. THE ECMWF IS SLOWER THAN THE GFS, WITH THE FORMER PUTTING THE SYSTEM JUST EAST OF AUGUSTA, GA AND THE LATTER PUTTING IT JUST EAST OF CHARLOTTE, NC ON FRIDAY EVENING. GIVEN WHERE THE NAM HAS IT ON FRIDAY MORNING, IT SEEMS IT WOULD BE A TAD SLOWER THAN THE ECMWF. THE LATEST NHC/TPC FORECAST TRACK ENDING UP BETWEEN THE LATEST GFS AND THE LATEST ECMWF. IT SEEMS THAT A GOOD BET ON ITS TIME OF MAXIMUM INFLUENCE OVER OUR AREA WOULD COVER THE LATE FRIDAY INTO SATURDAY WINDOW, WHICH IS WHAT WE PRESENTLY ARE CARRYING. THIS FAR OUT, BELIEVE THAT TINKERING WITH THAT FORECAST COULD JUST AS EASILY DO HARM AS GOOD. WE WILL MAINTAIN THE PREVIOUS FORECAST AND THE WORDING IN OUR HWO, AND WE WILL CONTINUE TO MONITOR. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... AN EXPANSIVE AREA OF HIGH PRESSURE WILL CONTINUE TO DOMINATE OUR WEATHER WITH PLENTY OF DRY AIR. GIVEN THE DEPTH OF THE DRY AIR, WE ARE NOT ANTICIPATING MUCH IF ANY CLOUDS DURING THE DAYTIME, ALTHOUGH PERHAPS SOME CIRRUS MAY ARRIVE MAINLY TONIGHT. FOR TODAY THOUGH, A NORTHERLY SURFACE WIND WILL PREVAIL AND WE WILL ONCE AGAIN SEE AN INCREASE AFTER SUNRISE AS VERTICAL MIXING GETS UNDERWAY. THERE WERE SOME GUSTS TO 15 KNOTS MONDAY AFTERNOON AND THAT MAY OCCUR ONCE AGAIN THIS AFTERNOON AS FORECAST SOUNDINGS INDICATE WINDS AROUND 20 KNOTS AT 6,000 FEET. WE BROUGHT WINDS UP JUST A TAD FOR TODAY, HOWEVER LEFT OUT THE MENTION OF GUSTS. THE SLIGHT INCREASE IN WINDS MAY BE DUE TO THE HIGH TO OUR WEST BECOMING SQUEEZED A LITTLE WITH A STORM WELL TO OUR NORTHEAST/EAST. WE ARE ANTICIPATING A SEA BREEZE TO IMPACT KACY THIS AFTERNOON. THE SURFACE WINDS ARE EXPECTED TO BE LIGHT ENOUGH, AND WHEN COMBINED WITH AN INCREASING LAND-WATER TEMPERATURE DIFFERENCE, THE WIND IS EXPECTED TO SHIFT TO THE SOUTHEAST. THIS WIND SHIFT OCCURRED A LITTLE EARLIER THAN EXPECTED MONDAY, THEREFORE WE BROUGHT THE SEA BREEZE TO KACY AT 17Z. OTHERWISE, ALL THE OTHER TERMINALS SHOULD MAINTAIN A NORTHERLY WIND COMPONENT. THE WINDS WILL QUICKLY DIMINISH EARLY THIS EVENING AS MIXING COMES TO AN END. WE MAY SEE SOME CIRRUS MOVING ACROSS THE AREA, HOWEVER OVERALL VFR CONDITIONS ARE EXPECTED. OUTLOOK... VFR CONDITIONS ARE EXPECTED TO CONTINUE WEDNESDAY THROUGH THURSDAY. OUR ATTENTION THEN QUICKLY TURNS TO THE ANTICIPATED REMNANTS OF HURRICANE HANNA. THE CONSENSUS IS TO BRING THIS FEATURE UP THE EAST COAST, HOWEVER THE EXACT TRACK AND STRENGTH STILL NEEDS TO BE IRONED OUT. REGARDLESS, RAIN AND POSSIBLE THUNDERSTORMS SHOULD INCREASE LATE FRIDAY WITH THE BULK OF THE AFFECTS MOVING THROUGH ON SATURDAY. DEPENDING ON THE TRACK OF THIS FEATURE, HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE, WITH THE POTENTIAL FOR A SIGNIFICANT REDUCTION IN CEILINGS AND VISIBILITIES FRIDAY NIGHT AND ESPECIALLY SATURDAY. && .MARINE... ALL IS QUIET ON THE WATERS SO FAR AS HIGH PRESSURE REMAINS MOSTLY IN CONTROL OF OUR WEATHER. A STORM SYSTEM THOUGH WILL BE LURKING WELL TO OUR NORTHEAST/EAST, HOWEVER THE MAIN AFFECTS FROM THIS ARE EXPECTED TO REMAIN WELL EAST OF OUR WATERS. IT MAY ADD TO THE SWELLS THOUGH THAT PUSH INTO OUR WATERS THROUGH THE DAY. A NORTHERLY FLOW WILL OCCUR TODAY, HOWEVER WITH THE OVERALL SPEEDS ON THE LIGHTER SIDE, AN ONSHORE FLOW SHOULD DEVELOP MAINLY NEARSHORE THIS AFTERNOON. ALSO, DELAWARE BAY IS EXPECTED TO SEE A WIND SHIFT TO THE SOUTHEAST, FUNNELING UP THE BAY IN THE AFTERNOON AND PROBABLY AGAIN WEDNESDAY AFTERNOON. A WEAKENING FRONTAL BOUNDARY WILL TRY AND APPROACH FROM THE WEST THURSDAY, HOWEVER INDICATIONS ARE THAT THIS DOES NOT MAKE IT TO OUR REGION. OUR ATTENTION THEN QUICKLY TURNS TO HURRICANE HANNA AS THE COMPUTER MODELS AGREE THIS SYSTEM TURNS NORTHWEST AND MAKES LANDFALL SOMEWHERE IN THE SOUTHEASTERN UNITED STATES, THEN ACCELERATES NORTH AND NORTHEASTWARD THIS WEEKEND. THE OFFICIAL NATIONAL HURRICANE CENTER TRACK FORECAST ALSO FOLLOWS THIS IDEA. THIS WILL BRING THE LOW PRESSURE CENTER ASSOCIATED WITH HANNA OUR WAY LATE FRIDAY AND ESPECIALLY SATURDAY. WHILE THE EXACT TIMING AND STRENGTH OF THIS SYSTEM STILL NEEDS TO BE IRONED OUT, IT DOES APPEAR WE WILL HAVE IMPACTS ACROSS OUR WATERS. AS THE SYSTEM ARRIVES FROM THE SOUTH AND SOUTHWEST, THE GRADIENT WILL BE TIGHTENING UP AS HIGH PRESSURE LINGERS TO OUR NORTH. THIS WILL PRODUCE AN INCREASING SOUTHEAST TO EAST WIND FROM SOUTH TO NORTH LATE FRIDAY AND SATURDAY. GIVEN THE UNCERTAINTY IN THE DETAILS THUS FAR, WE CAPPED WIND GUSTS AT 30 KNOTS. SOME HIGHER GUSTS WILL BE POSSIBLE, ESPECIALLY IF THE STORM/S CIRCULATION HOLDS TOGETHER LONGER. SEAS WILL ALSO RESPOND TO THE INCREASING WIND AND ONSHORE FETCH. WAVEWATCH DATA PEAKS SEAS AT 12 FEET AT BUOY 44009 SATURDAY, HOWEVER FOR NOW WE WILL CONTINUE TO GO WITH SEAS A BIT BELOW THIS. RIP CURRENTS... THE NUMBERS WE ARE COMING UP WITH INDICATE A HIGH END LOW RISK FOR RIP CURRENTS, HOWEVER IT IS VERY CLOSE TO MODERATE. WE CONTINUE TO HAVE LONG PERIOD SWELLS ROLLING IN /PROBABLY FROM HURRICANE HANNA/ AND THESE SWELLS COULD BECOME ENHANCED A BIT WITH THE SYSTEM LURKING WELL OFFSHORE. OVERALL, CONDITIONS DO NOT APPEAR TO BE MUCH DIFFERENT WHEN COMPARED TO MONDAY, THEREFORE WE WILL GO WITH A MODERATE RISK OF RIP CURRENTS. THIS ENHANCED RISK OF RIP CURRENTS WILL CONTINUE RIGHT THROUGH SATURDAY AS THE CIRCULATION CENTER OF HANNA MOVES OUR WAY. AS A REMINDER, THE NATIONAL HURRICANE CENTER HAS THE LATEST INFORMATION ON HURRICANE HANNA AT WWW.NHC.NOAA.GOV && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...DELISI/IOVINO NEAR TERM...DELISI SHORT TERM...DELISI LONG TERM...DELISI/IOVINO AVIATION...GORSE MARINE...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 351 AM EDT TUE SEP 2 2008 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-031000- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 351 AM EDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE REMNANTS OF HURRICANE HANNA MAY AFFECT OUR REGION SOMETIME IN THE LATE FRIDAY TO SATURDAY TIME PERIOD. IT STILL IS NOT POSSIBLE TO DETERMINE THE EXACT IMPACT OF THE STORMS REMNANTS ON OUR REGION AT THIS TIME. PLEASE CONTINUE TO MONITOR STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY AND FROM THE NATIONAL HURRICANE CENTER OVER THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-031000- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 351 AM EDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIP CURRENTS WILL CONTINUE TO BE A CONCERN ALONG THE COASTS OF NEW JERSEY AND DELAWARE FOR MOST OF THIS WEEK AND INTO THE WEEKEND. THE REMNANTS OF HURRICANE HANNA MAY AFFECT OUR REGION SOMETIME IN THE LATE FRIDAY TO SATURDAY TIME PERIOD. IT STILL IS NOT POSSIBLE TO DETERMINE THE EXACT IMPACT OF THE STORMS REMNANTS ON OUR REGION AT THIS TIME. PLEASE CONTINUE TO MONITOR STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY AND FROM THE NATIONAL HURRICANE CENTER OVER THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-031000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 351 AM EDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE REMNANTS OF HURRICANE HANNA MAY AFFECT OUR REGION SOMETIME IN THE LATE FRIDAY TO SATURDAY TIME PERIOD. IT STILL IS NOT POSSIBLE TO DETERMINE THE EXACT IMPACT OF THE STORMS REMNANTS ON OUR REGION AT THIS TIME. PLEASE CONTINUE TO MONITOR STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY AND FROM THE NATIONAL HURRICANE CENTER OVER THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MPD
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132019.